The influence of simvastatin at high dose and diltiazem on myocardium in rabbits, the biochemical study.Acta Pol Pharm. 2006 Sep-Oct; 63(5):386-90.AP
3-Hydroxy-3-methyl-glytaryl coenzyme A (HMG-CoA) reductase inhibitors ("statins") have been proved to be extremely useful in the management of hypercholesterolemia, as well as in prevention of primary and secondary coronary heart disease. However, they may produce rare but severe muscle-related symptoms such as myopathy and rhabdomyolysis. Recent findings in vitro have shown that statins can reduce cardiomyocyte viability. The exact mechanism of statin myotoxicity still remains unclear. Diltiazem as CYP3A4 inhibitor, is a well recognized risk factor of skeletal muscles myopathy, if co-administered with simvastatin. It is not known whether such interaction affects myocardial efficiency causing biochemical changes. The experiments were performed on thirty six New Zealand white rabbits. The animals were divided into four groups receiving: 0.2% MC (control group): diltiazem (5 mg/kg); simvastatin (50 mg/kg) or diltiazem + simvastatin, daily for 14 days (po). The following biochemical parameters were estimated: creatine kinase (CK), serum transaminases (ALT and AST), as well as myocardial injury markers: troponin I (Tnl) and creatine kinase MB (CK-MB). Simultaneous administration of simvastatin and diltiazem caused 23-fold increase (p < 0.01), in rabbit serum CK levels and 20-fold increase (p = 0.056) in TnI levels, as compared to the initial values. Also in these rabbits significant increase in CK (12411,60 vs 839.87 IU/L) and TnI (0,26 vs 0,014 ng/mL), as compared to control group were observed. Significant increase in CK (12411,60 vs 1100,92 IU/L) and TnI (0,26 vs 0,012 ng/mL), as compared to diltiazem alone were noted, too. This may suggest another mechanism of drug-drug interaction than the one based on CYP3A4 inhibition if the impact on cardiac or skeletal muscle is considered.